Lapatinib promotes the incidence of hepatotoxicity by increasing chemotherapeutic agent accumulation in hepatocytes
Metrics: PDF 1755 views | HTML 1580 views | ?
ChunLing Dai1,*, ShaoLin Ma1,*, Fang Wang1, HongYun Zhao1, XingPing Wu1, ZhenCong Huang1, ZheSheng Chen2, Kenneth To3 and LiWu Fu1
1 State Key Laboratory of Oncology in South China, Collaborative Innovation Center for Cancer Medicine, Cancer Center, Sun Yat-sen University, Guangzhou, China
2 Department of Pharmaceutical Sciences, College of Pharmacy and Health Sciences, St. John’s University, Queens, NY, USA
3 School of Pharmacy, The Chinese University of Hong Kong, Hong Kong SAR
* These authors have contributed equally to this work
Liwu Fu, email:
Keywords: lapatinib; ABC transporters; hepatotoxicity; pharmacokinetic
Received: February 18, 2015 Accepted: April 08, 2015 Published: April 23, 2015
Lapatinib has been used in combination with capecitabine or paclitaxel to treat patients with progressive HER2-overexpressing metastatic breast cancer (MBC). Unfortunately, an increased incidence of hepatotoxicity had been reported in the combinational therapy. The aim of this study was to investigate the potential mechanisms of this combinational therapy. We found that the patients receiving lapatinib and paclitaxel treatment showed a higher incidence of hepatobiliary system disorders than those receiving paclitaxel alone. Lapatinib was shown to increase the accumulation of doxorubicin in ABCB1-overexpressing hepatocellular cancer cells and normal liver tissues without altering the protein level of ABCB1. Pharmacokinetic studies revealed that lapatinib could increase the systematic exposure of paclitaxel and doxorubicin. Moreover, the in vivo experiments showed that the levels of alanine aminotransferase and serious hepatocyte injury in the group of lapatinib plus chemotherapeutic agent were significantly higher than those in the group of single chemotherapeutic agent such as paclitaxel or doxorubicin. Our study thus revealed for the first time that the higher incidence of hepatotoxicity during this combinational treatment was due to the increased drug accumulation in hepatocytes mediated by the inhibition of ABCB1 by lapatinib. Appropriate dose adjustment may be needed to optimize the combination therapy.
All site content, except where otherwise noted, is licensed under a Creative Commons Attribution 3.0 License.